Background: Standard triple therapy with the proton pump inhibitors, clarithromycin and
amoxicillin for Helicobacter pylori infection is considered to be safe; however, the development of
significant adverse events (AEs), such as skin rashes, has been reported.
Objective: To reconfirm the safety of this treatment.
Methods: This was a retrospective cohort study. After the exclusion of patients allergic to penicillin,
322 consecutive patients, consisting of 305 outpatients and 17 inpatients, had received the first-line
eradication treatment with lansoprazole (30 mg), clarithromycin (200 mg), and amoxicillin (750 mg)
twice daily for 7 days. Their medical charts were reviewed, and data were collected.
Results: Three patients discontinued the treatment because of the development of a skin rash, mild
diarrhea, and heat sensation, respectively. The main AE observed was mild diarrhea in 50 patients. One
patient had frequent diarrhea, but it was readily resolved by a probiotic treatment. On the second or
third day after the conclusion of the treatment, a skin rash also occurred in six patients (2%). Two of
these patients and one patient who discontinued the treatment were administered steroids as outpatients.
They recovered within 1 month.
Conclusion: Most AEs that developed were mild, except for some cases of a rash. Rashes developed in
spite of the exclusion of penicillin-allergic patients and mainly after the completion of the one-week
treatment. As a consequence of little previous exposure to penicillin in the Japanese population, the
development of delayed rashes after this exclusion may represent first sensitization to penicillin.